MTX and lung problems.: I know MTX can cause trouble... - NRAS

NRAS

29,419 members35,093 posts

MTX and lung problems.

Dogrose
Dogrose

I know MTX can cause trouble with lungs so just wanted to ask anyone with experience with this how does it present? I started back on MTX a couple of months ago as a side drug to my Infliximab treatment. Within hours of taking my second dose I had an allergic reaction just like hayfever - sneezing, itchy eyes, runny nose. Over the last few weeks these attacks keep recurring at random. I told the nurse overseeing my 'mab treatment and she said it was hayfever even though I have never had it before and it is still going on long after the grass has seeded! At the same time my breathing has got worse. I keep a ventolin on me as I occasionally get wheezy but I'm talking about needing it ten times a year max, now I'm taking it several times a day. My lungs are very noisy too and my ribs have started to feel sore.. This has only been going on since starting the MTX. I'm not really coughing at all.

At the same time I feel sick, severely depressed and exhausted ALL the time. I only take 5mg but I'm wondering if all these awful symptoms are the MTX. I'm loathe to stop taking it as it is supposed to stop you becoming allergic to the Infliximab. Rheumy said a while back I could go on Sulpha instead but that lists allergic symptoms as a major side effect (I always get side effects!) and I'm not seeing him til January.

Cheers XXX

ETA Have an appoinment with a GP next week but not one I have ever seen, never see the same one twice!

10 Replies
oldestnewest

Hello Dogrose,

I'm sorry I can't offer any advice re your question but I am so sorry you are struggling so much and really hope you find some answers soon.

Tillyx

Hidden
Hidden

Hi. I developed MTX induced Pneumonitis. I'd been on MTX for about 4 months when I realized I was getting breathless after the slightest amount of exertion ie getting up out of a chair!!! I put up with this for a week as I had an appointment due at my GP's. She didn't think there was much wrong as my chest sounded ok etc. I also had an appointment with the Rheumy Nurse the following day. When I attended I think I was at my worst and the nurse immediately got me in to see the consultant, who wanted to admit me. I politely declined his very generous offer!. He gave me a course of steroids and anti biotics(just in case).I was so bad though that I had to be assisted to my car.

Taken off MTX immediately and told I was never going that route again!

Felt better after about 2 days. Now on Sulfa and Hydroxy and very pleased with the results.

All the best

Carolyn

Dogrose
Dogrose in reply to Hidden

Thanks. I can't go upstairs without getting seriously out of breath. Will have to see what the doc says next week, whatever I'm not taking MTX again until I'm told it is OK to. xxx

Hidden
Hidden

So sorry you are having this trouble with MTX - it does sound as though you are suffering from one of the more common listed side effects and will need to stop taking it but can't you ask your rheumy or rheumy nurse for clarification? Does Leflunomide have the same impact on chest I wonder? I think quite a few people take that instead of MTX with Biologics. I know just how you feel about getting all the side effects - it's a real bummer isn't it? X

Dogrose
Dogrose in reply to Hidden

I told the rheumy nurse several times and she just said it was hay fever and to take hay fever tablets, even though I've never had hay fever and the grass is long gone over. I didn't have any trouble with Leflunomide with my chest but it made my blood pressure dangerously high. Hydroxy gave me acute asthma almost immediately. I'm not seeing my rheumy til January now and there is no way of contacting him direct. He did suggest Sulpha as an alternative but it does have asthma as a common side effect too. xxx

Hidden
Hidden in reply to Dogrose

I'm off MTX now for probable rare side effect neuropathy. I don't think hay fever affects the breathing in this way does it? I suppose its possible that reduced immunity may bring on allergies? No one will admit that my horrible burning pins and needles is probably a side effect of MTX either because they want me to keep taking it. Strange old place this rheumy world eh? Hope your GP is more helpful. X

Iv,e just started on MTX and already am having problems, my breathing has gone down hill, and have really lost my appetite,,was on Sulfasalazine before that , but came out in miniature bruises,,so doc took me of them,,i m also on folic acid as my red blood cells don,t look to clever,,so back to doc,s on Thursday,,blood test,then another chat about what else i can take no doubt,,i don,t see the consultant till Oct,,don,t it just get you down,,

Dogrose
Dogrose in reply to chrissie53

Thanks, i'll report back when I've seen the GP. xxx

it might be hayfever - you can develop it even if you've never had it before and there's lots of tree pollens which can trigger it too but because you've noticed the allergy symptoms within a few hours of a dose i'd suspect the meds too. some allergy symptoms are just annoying but if they're affecting your breathing i'd take it very seriously. an antihistamine might help - they all work differently but i found the only one which helps my breathing when my urticaria flares up is tavrigil.

do you take a steroid inhalor? it might be worth asking for one at your gp appointment. if you get an aerosol steroid inhalor instead of the powdered turbohalor type breathing it out through your nose instead of your mouth can sometimes help with allergic rhinitis or bunged up noses too.

Hidden
Hidden

Hay fever can suddenly hit you, even if you've never had it before. It did with me, I'm allergic to everything now. I think it's the low immunity caused by methotrexate that causes it.

Take care.

You may also like...